Kansas, 2007

Hail in Kansas, August 7, 2007

August 7, 2007 · NWS TOP · 1 event in 1 county or zone

Widely scattered thunderstorms developed along a cold front extending from the Great Lakes region through west central Kansas. Little available shear allowed for only modest convective development across north central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Widely scattered thunderstorms developed along a cold front extending from the Great Lakes region through west central Kansas. Little available shear allowed for only modest convective development across north central Kansas. Very heavy rain and pea-size hail were the primary hazard reported by spotters with some of the larger storms. The tallest storm of the night pulsed just after 3am CST, and a 1 diamter hail report was received locally.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 7, 2:47 AM CST, 33 minutes earlier.

Area forecast discussion, Aug 7, 2:47 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
347 AM CDT TUE AUG 7 2007

.DISCUSSION...
FORECAST CONCERN CONTINUES TO BE THE HEAT AND POSSIBLE CONVECTION.
08Z WATER VAPOR AND PROFILER DATA SHOW ANOTHER MCV HAS DEVELOPED
OVER THE CO HIGH PLAINS WITH THE CENTER OF THE UPPER RIDGE OVER THE
LOWER MS RIVER VALLEY. MEANWHILE THUNDERSTORMS HAVE DEVELOPED ALONG
A STALLED BOUNDARY/TROUGH AXIS WHICH AT 08Z WAS DIFFICULT TO
DISTINGUISH FROM THE OUTFLOW.

THERE REALLY HAS NOT BEEN MUCH CHANGE IN THE MODELS FROM PREVIOUS
RUNS SO HAVE NOT MADE ANY HUGE CHANGES TO THE PREVIOUS FORECAST.
FORECAST SOUNDINGS SHOW SOMEWHAT OF A CAPPING INVERSION IN PLACE FOR
TODAY AND WEDNESDAY. HOWEVER IT IS NOT SO STRONG THAT CONVERGENCE
ALONG THE TROUGH AXIS AND LEFT OVER OUTFLOW BOUNDARY COULD NOT
TRIGGER SOME CONVECTION. THINK THAT AFTERNOON CONVECTION SHOULD BE
LIMITED TO ISOLATED COVERAGE OVER MOST OF THE FOREST AREA WITH THE
CAP AS WELL THE MCV DRIFTING INTO CENTRAL NEB. BUT AS THE LOW LEVEL
JET INCREASES THE CONVERGENCE TONIGHT...THUNDERSTORMS COVERAGE WILL
LIKELY INCREASE TO WHAT IS CURRENTLY OCCURRING OVER NEB THIS
MORNING. WITH THE BOUNDARY A LITTLE FURTHER SOUTH TONIGHT...THINK
THUNDERSTORM CHANCES WILL BE CORRESPONDINGLY HIGHER AND HAVE
INCREASED POPS TO AROUND 50 PERCENT NEAR THE STATE LINE. MAINTAINED
SLIGHT CHANCES NORTH DURING THE DAY WEDNESDAY WITH SLIGHT CHANCES
OVER THE WHOLE AREA WEDNESDAY NIGHT. STILL THE CAP DOES NOT LOOK TO
BE UNBREAKABLE DURING THE DAY WEDNESDAY...AND MODELS SHOW A WEAK
WIND SHIFT MOVING FROM NORTHWEST TO SOUTHEAST INTO THE FORECAST
AREA OVERNIGHT. WHILE ISENTROPIC SFC DO NOT SHOW VERY LOW
CONDENSATION PRESSURE DEFICITS...IT HAS NOT TAKEN MUCH LIFT FOR
ELEVATED STORMS TO FORM THE PAST COUPLE NIGHTS. MID LEVEL TEMPS AND
THE CAP INCREASE FOR THURSDAY AS THE UPPER RIDGE BECOMES CENTERED
OVER EASTER KS BY SATURDAY. THEREFORE FORECAST REMAINS DRY WITH
LITTLE FORCING AND NO SIGNIFICANT BOUNDARIES SEEN IN THE MODEL
SOLUTIONS TO WARRANT POPS.

HAVE CONTINUED THE HEAT ADVISORY FOR TODAY AND EXTENDED IT INTO
WEDNESDAY. THERE APPEARS TO BE LITTLE RELIEF FROM THE HEAT AND
HUMIDITY FOR THE NEXT SEVERAL DAYS. MODELS KEEP THE MOISTURE AXIS IN
PLACE OVER THE FORECAST AREA WITH PWS AROUND 2 INCHES. THIS SHOULD
PREVENT AFTERNOON DEWPOINTS FROM MIXING OUT TO MUCH. WITH HIGHS
FORECAST TO BE IN THE UPPER 90S...HEAT INDICES SHOULD BE 105 TO 110.

&&

WOLTERS

.AVIATION...
VIGOROUS CONVECTION OVER CENTRAL NE OVERNIGHT APPEARS TO BRING
QUASISTATIONARY FRONTAL BOUNDARY SOUTH INTO NORTH CENTRAL KS BY THE
LATE AFTERNOON HOURS.  THIS MAY INCREASE CONVECTIVE CHANCES NEAR MHK
ESPECIALLY THIS AFTERNOON...HOWEVER WARMER MID LEVEL AIR IN PLACE
SEEMS TO PREVENT CONVECTION ON THE FORECAST SOUNDINGS...SO WILL
LIKELY NOT MENTION TS IN 12Z TAFS.  IF THE FRONT SINKS FURTHER SOUTH
INTO TAF SITES...CONVECTIVE CHANCES WOULD BE BETTER.  315K
ISENTROPIC LIFT AXIS SITS NEAR TAF SITES TODAY...SO WILL MENTION
SOME SCATTERED MID CLOUDS. SFC WINDS WILL BEGIN OUT OF THE SOUTH
TODAY WITH SOME GUSTS POSSIBLE THIS MORNING THROUGH EARLY AFTERNOON
HOURS.  AS FRONTAL BOUNDARY SINKS SOUTH LOW LEVEL WINDS WILL BACK
AROUND TO THE SOUTHEAST AND GUSTS WILL SUBSIDE.  AFTER SUNSET BEST
CONVERGENCE LOOKS TO REMAIN NORTH OF TAF SITES ONCE AGAIN...SO WILL
NOT MENTION TS AT THIS TIME.

&&

CAVANAUGH

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 700 PM CDT WEDNESDAY FOR ALL COUNTIES.

&&
Hazardous weather outlook, Aug 6, 3:40 PM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT MON AUG 6 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-072145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
440 PM CDT MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT TONIGHT. ALTHOUGH LOWS WILL FALL
INTO THE MIDDLE TO UPPER 70S...HIGH HUMIDITY LEVELS WILL KEEP HEAT
INDICES ABOVE 80 DEGREES THROUGH THE NIGHT.

THUNDERSTORMS COULD REDEVELOP OVER PORTIONS OF NORTH CENTRAL AND
NORTH EAST KANSAS TONIGHT. VERY HEAVY RAINFALL AND GUSTY WINDS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HEAT ADVISORY WILL REMAIN IN EFFECT THROUGH THE DAY TUESDAY AS
AFTERNOON HEAT INDICES WILL COMMONLY BE IN THE 105 TO 108 DEGREE
RANGE.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH CENTRAL AND
PORTIONS OF NORTHEAST KANSAS TUESDAY THROUGH WEDNESDAY.
THUNDERSTORM CHANCES SPREAD TO THE ENTIRE OUTLOOK AREA FOR
WEDNESDAY NIGHT.

HOT AND HUMID CONDITIONS WILL PERSIST THROUGH THE WEEKEND WITH
AFTERNOON HEAT INDICES COMMONLY REACHING THE 100 TO 105 RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Aug 7, 2:52 AM CST, 28 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
352 AM CDT TUE AUG 7 2007

KSZ034-070930-
OTTAWA-
352 AM CDT TUE AUG 7 2007

THROUGH 430 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING DIME SIZE HAIL...STRONG
WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT
COULD BE AFFECTED INCLUDE MINNEAPOLIS...BENNINGTON AND WELLS.

The radar

The Topeka radar (KTWX), 128 km away, was scanning. The volume nearest the first event began at 09:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ottawa

When
August 7, 3:20 AM CST
Where
Ottawa County, 0.88 mi SE of Minneapolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.120, -97.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53776.